Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 18, 1997, 3:33 PM EDT for St. Lawrence County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1997, 3:33 PM EDT (19:33 UTC)
- Expired
- Jul 18, 1997, 4:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:40 PM EDT | Thunderstorm Wind | Fowler, NY | Large trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 964 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 181936 RRA SVRBTV NYC089-182030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 333 PM EDT FRI JUL 18 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...SOUTHERN ST. LAWRENCE COUNTY AT 330 PM...A LINE OF THUNDERSTORMS WAS MOVING THROUGH ST. LAWRENCE COUNTY BETWEEN MASSENA AND FOWLER. SEVERE THUNDERSTORMS WERE ALONG THE SOUTHERN PART OF THE LINE NEAR HARRISVILLE MOVING EAST AT 30 MPH. THESE STORMS WILL TRAVEL ALONG AND JUST SOUTH OF ROUTE 3 AFFECTING PITCAM AROUND 340 PM...STAR LAKE AROUND 350 PM AND CRANBERRY LAKE AFTER 4 PM. SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A DITCH OR FLOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS. SLW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:08 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 18, 1:08 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BURLINGTON VT 100 PM EDT FRI JUL 18 1997 KCXX OTS AND FUTURE STATUS UNKNOWN...WUD APPRECIATE SOME ASSISTANCE FM NEIGHBORING OFFICES AS YDY. AGAIN...THX FOR YDY/S SUPPORT. RELEASING AFD ERLY TO CONCENTRATE ON AFTN CONVECTION WITH NEIGHBORING 88D SITES. BIG PIX: "AUTUMNAL PREVIEW WL BE COMING TO A HOUSE NEAR YOU THIS WEEKEND"...PLS CHECK YOUR THERMOSTATS. UPPR LOW TRAVELING ACRS NRN ONTARIO THEN QUEBEC OVR NXT 2+ DAYS WL DELIVER A STG SHORTWAVE THRU FA TNGT WITH A STG COOL NW FLOW ALOFT DELIVERING "MOTHER NATURE/S AIR CONDITIONING". CRNT/SHORT TERM: AT 17Z...SFC COLD FRONT ORIENTED ALG ST LWRNC RVR VLY. VSB SAT PIX HAS SOME CU DVLPG UP JUST AHD OF THIS BNDRY. DEWPOINTS LWR TDY THAN YDY BUT ENOUGH LLVL MOISTURE AND DAYTIME HEATING COMBINED WITH CAA ALOFT SHLD CONT THE DESTABILIZATION PROCESS. STG UPPR LVL SUPPORT IS TRAVERSING ERN GRT LAKES ATTM WITH CONVECTION FIRING UP (DEPICTED BY SAT AND LIGHTNING DETECTION). THIS IS STL WL AHD OF STGST CAA PROGGED FOR OVRNGT BUT IT/S IN THE VCNTY OF STG MID/UPPR LVL JET AND SHLD HELP TSTM DVLPMNT. ***SPC HAS RECENTLY ISSUED MESOSCALE DISC AND IS CONCERNED ABT THIS ACTVTY FOR PSBL WW.*** OTHER FOCUS IS UPPR HUDSON VLY INTO SRN VT WHERE DEWPOINTS STL IN M/U60S. GIVEN ABV FEATURES AND GTR INSTABILITY HERE...MORE LKLY FOR SVR WX PTNL...BUT AGAIN ALL FA NEEDS TO BE WATCHED. AFTER CONVECTION ASSOC WITH COLD FRONT MOVES THRU FA LATE AFTN/EVE...A WINDEX EVENT SITUATION WITH STG CAA. MORE SHOWERS WL LKLY DEVELOP LATER TONIGHT AND CONT THRU SAT MRNG. LONGER TERM: H5 TROF MOVES THRU FA OVRNGT/SAT MRNG COMBINED WITH WRAPARD MOISTURE AND STG CAA FOR A BLUSTERY...COOL DAY. CLDY SKIES WITH SCT MRNG SHOWERS IN NRN FA WL GIVE WAY TO VRBL CLDS AND MTN SHOWERS IN AFTN. FWC COOL BUT LKLY NOT COOL ENOUGH. MDLS DON/T HANDLE SHARP TMP CHGS AND FAR FM CLIMO TMPS THAT WELL AND WITH TREMENDOUS AMT OF CLDS AND BRISK NW WNDS FEEL M60S AT BEST FOR CHMPL VLY AND PSBLY ONLY M-U50S FOR NE KNGDOM. .SAT NGT...NVA AND NEUTRAL TMP ADVECTION WITH SFC RDG BUILDING INTO FA WL DELIVER A MAINLY CLEAR...COOL NGT WITH SOME 30S PSBL IN SHELTERED VLYS OF ADRNDKS AND NE KNGDOM. GIVEN XPCTD MAXES TO BE SVRL DEGREES COOLER AND FCST MINS AT 00Z DEWPOINTS...PRBLY A FEW DEGS CAN BE SHAVED HERE AS WELL. .SUN...SFC HIGH ACRS WRN FA WITH AIRMASS MODIFICATION WL BRING A SUNNY PLEASANT SUMMER DAY TO FA. GNRLY ACCPT FWC HAS BIG DIURNAL SWING XCPTD WITH FULL SS. SLW
In the hours before
Special weather statement, Jul 18, 2:50 PM EDT, 43 minutes before
NYZ026>031-034-035-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 250 PM EDT THU JUL 18 1997 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK UNTIL 9 PM EDT THIS EVENING... THUNDERSTORMS EXTENDING ALONG THE ST LAWRENCE RIVER FROM MONTREAL TO MASSENA AND SOUTHWESTWARD TO LAKE ONTARIO ARE MOVING EAST- SOUTHEASTWARD ALONG AND AHEAD OF A COLD FRONT...AND WILL ADVANCE ACROSS THE WATCH AREA THROUGH LATE THIS AFTERNOON. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...BRIEF TORRENTIAL RAINFALL...AND DEADLY LIGHTNING. IF NECESSARY...SEVERE THUNDERSTORM WARNINGS WILL BE ISSUED FOR SPECIFIC COUNTIES. IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO AVOID WIND...HAIL...AND LIGHTNING. IF HEAVY RAINS PERSIST...BE PREPARED TO MOVE TO HIGHER GROUND. STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL WEATHER SERVICE IN BURLINGTON. BELL
Special weather statement, Jul 18, 2:58 PM EDT, 35 minutes before
NYZ026>031-034-035-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 250 PM EDT THU JUL 18 1997 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK UNTIL 9 PM EDT THIS EVENING... THUNDERSTORMS EXTENDING ALONG THE ST LAWRENCE RIVER FROM MONTREAL TO MASSENA AND SOUTHWESTWARD TO LAKE ONTARIO ARE MOVING EAST- SOUTHEASTWARD ALONG AND AHEAD OF A COLD FRONT...AND WILL ADVANCE ACROSS THE WATCH AREA THROUGH LATE THIS AFTERNOON. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...BRIEF TORRENTIAL RAINFALL...AND DEADLY LIGHTNING. IF NECESSARY...SEVERE THUNDERSTORM WARNINGS WILL BE ISSUED FOR SPECIFIC COUNTIES. IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO AVOID WIND...HAIL...AND LIGHTNING. IF HEAVY RAINS PERSIST...BE PREPARED TO MOVE TO HIGHER GROUND. STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER STA^TEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL WEATHER SERVICE IN BURLINGTON. BELL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:54 AM EDT | Severe Thunderstorm Warning | BTV | Franklin | 51 min |
| Jul 18, 1:05 AM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex | 55 min |
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.